Alert archive / Oregon / Beach Hazards Statements in 2019
Beach Hazards Statement 10, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Sep 2, 2019, 1:13 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 3, 2019, 11:00 AM PDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2019, 1:13 PM PDT (20:13 UTC)
- In effect from
- Sep 3, 2019, 11:00 AM PDT
- Expired
- Sep 4, 2019, 9:00 AM PDT
- In force
- 22 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
809 WHUS46 KMFR 022013 CFWMFR Coastal Hazard Message National Weather Service Medford OR 113 PM PDT Mon Sep 2 2019 ...Sneaker Waves Possible along all beaches Tuesday into Wednesday... .Waves of 6 feet at 16 to 17 seconds will combine with other waves creating the possibility for sneaker waves along all the beaches on Tuesday. ORZ021-022-031200- /O.NEW.KMFR.BH.S.0010.190903T1800Z-190904T1600Z/ South Central Oregon Coast-Curry County Coast- 113 PM PDT Mon Sep 2 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... The National Weather Service in Medford has issued a Beach Hazards Statement for sneaker waves with unusually high run- up...which is in effect from Tuesday morning through Wednesday morning. * Hazards...Sneaker waves with unusually high run-up. * Timing...11 AM Tuesday through 9 AM Wednesday. The best chances for sneaker waves will be between 11 AM Tuesday and 11 PM Tuesday. * Locations Include...All beaches. * Potential Impacts...Sneaker waves with high run-ups can knock unsuspecting people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping unsuspecting victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when sneaker waves could create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
4 follow-up statements
765 WHUS46 KMFR 030909 CFWMFR Coastal Hazard Message National Weather Service Medford OR 209 AM PDT Tue Sep 3 2019 ...Sneaker Waves Possible Along All Area Beaches Today into Wednesday... .Building long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches today through Wednesday morning. ORZ021-022-040000- /O.CON.KMFR.BH.S.0010.190903T1800Z-190904T1600Z/ South Central Oregon Coast-Curry County Coast- 209 AM PDT Tue Sep 3 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 11 AM PDT THIS MORNING THROUGH WEDNESDAY MORNING... * Hazards...Sneaker waves with unusually high run-up. * Timing...11 AM this morning through 9 AM Wednesday. The highest risk for sneaker waves will be between 11 AM this morning and 11 PM this evening. * Locations Include...All beaches. * Potential Impacts...Sneaker waves can run up the beach much farther and quicker than usual and can also wash over jetties that usually remain dry. These waves can knock unsuspecting people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when sneaker waves could create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
273 WHUS46 KMFR 032108 CFWMFR Coastal Hazard Message National Weather Service Medford OR 208 PM PDT Tue Sep 3 2019 ...Sneaker Waves Possible Along All Area Beaches Today into Wednesday... .Building long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches today through Wednesday morning. ORZ021-022-041115- /O.CON.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/ South Central Oregon Coast-Curry County Coast- 208 PM PDT Tue Sep 3 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY MORNING... * Hazards...Sneaker waves with unusually high run-up. * Timing...11 AM this morning through 9 AM Wednesday. The highest risk for sneaker waves will be between 11 AM this morning and 11 PM this evening. * Locations Include...All beaches. * Potential Impacts...Sneaker waves can run up the beach much farther and quicker than usual and can also wash over jetties that usually remain dry. These waves can knock unsuspecting people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when sneaker waves could create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
174 WHUS46 KMFR 040921 CFWMFR Coastal Hazard Message National Weather Service Medford OR 221 AM PDT Wed Sep 4 2019 ...Sneaker Waves Possible This Morning... .Long period ocean swell will combine with other waves creating the possibility for sneaker waves at all beaches this morning. ORZ021-022-041600- /O.CON.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/ South Central Oregon Coast-Curry County Coast- 221 AM PDT Wed Sep 4 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Hazards...Sneaker waves with unusually high run-up. * Locations Include...All beaches. * Potential Impacts...Sneaker waves can run up the beach much farther and quicker than usual and can also wash over jetties that usually remain dry. These waves can knock unsuspecting people over and drag them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. Logs and other debris can be lifted and floated by these waves, crushing or entrapping victims underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... Stay off of rocks, logs, and jetties. Never turn your back on the ocean. A Beach Hazards Statement is issued when sneaker waves could create life-threatening conditions in the surf zone. Caution should be used when in or near the water. && $$
456 WHUS46 KMFR 041545 CFWMFR Coastal Hazard Message National Weather Service Medford OR 845 AM PDT Wed Sep 4 2019 ORZ021-022-041645- /O.EXP.KMFR.BH.S.0010.000000T0000Z-190904T1600Z/ South Central Oregon Coast-Curry County Coast- 845 AM PDT Wed Sep 4 2019 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 AM PDT THIS MORNING... While the threat of sneaker waves has diminished, they are still possible. Beachgoers should continue to exercise caution. Never turn your back on the ocean. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 8:27 AM PDT, 4 hours 46 minutes earlier.
Area forecast discussion, Sep 2, 8:27 AM PDT, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service Medford OR 827 AM PDT Mon Sep 2 2019 .UPDATE...Aside from some areas of low marine layer clouds in the Coquille Valley and the lower Umpqua basin, the forecast area is seeing a clear Labor Day morning. A few changes were made to bring the near term forecast into line with these current observations. Those few clouds should burn off quickly through this morning, and clear skies and warm temperatures are expected for the afternoon. Main focus of forecast efforts today will focus on the upcoming thunderstorm chances Wednesday evening into Thursday as an upper level low tracks by overhead. For more information on this and the rest of the forecast, see the previous discussion below. -BPN && .AVIATION...For the 02/12Z TAFs...IFR to LIFR ceilings and visibility will remain along the coast and just offshore through the morning. Clearing is expected in the afternoon with VFR ceilings, but confidence on the exact timing remains low to moderate. Any improvement will last into early this evening with IFR and LIFR conditions returning. The latest satellite image shows marine stratus has pushed inland into the Coquille Basin and northwest Douglas County and is showing signs of developing in portions of the Umpqua Basin, but not Roseburg. There's still concern the stratus could push further inland, but not confident enough it will reach Roseburg. Could not rule out scattered clouds around 2500 feet at Roseburg for an hour or two shortly after daybreak. The lower conditions have been removed for the Roseburg TAF, but we'll have to watch this carefully between now and shortly after daybreak. Elsewhere, VFR conditions will persist through the TAF period with normal diurnal wind regimes. -Petrucelli && .MARINE...Updated 820 AM PDT Monday September 2 2019...Relatively calm conditions are expected through most of the week. Weak high pressure over the waters with a weak thermal trough along the coast will persist through Tuesday. North winds this afternoon will be strongest between 3 and 10 nm from shore just south of Cape Blanco to around Gold Beach. However were not expecting small craft conditions to develop from winds or seas. Elsewhere, winds will be lighter. An upper low approaches the waters Wednesday, then moves onshore Thursday. The models show north winds increasing some on Wednesday at the same time a northwest swell between 5-6 feet will be present, but were not expecting small craft conditions. Any increase in winds will be brief with lighter winds returning Wednesday night and lasting through the end of the week. Another upper trough will approach the waters this weekend. The GFS suggest increasing north winds this weekend as a thermal trough develops. However the ECMWF does not and actually shows high pressure building southwest of the waters resulting in lighter and a more westerly component to the winds. For now, adjusted the winds down for the weekend and kept them below small craft. -Petrucelli/Sven && .PREV DISCUSSION... /Issued 444 AM PDT Mon Sep 2 2019/ DISCUSSION...For the next couple days the area will remain under deep southwesterly flow between an upper ridge over the Desert Southwest and upper troughing over the NE Pacific. The southwesterly flow is dry so no thunderstorms are expected through Tuesday at least. Afternoon and overnight temperatures will both be around 5 degrees above normal. This pattern will deliver weak to moderate marine layer cloud pushes to inland areas like the Coquille Valley and these clouds will brush the Umpqua Basin but should generally stay west of Roseburg. The strength of afternoon breezes will range from near to above normal during this period with the strongest breezes east of the Cascades and particularly in Modoc and Southern Lake Counties. This will play a role in fire weather conditions for new fires. For more on this, please see the fire weather discussion below. The main player in the weather later in the week will be a piece of energy that cuts off from the main flow on Wednesday and develops into a cutoff low off the coast of Northern California by Thursday morning. This usually means a couple days of showers and thunderstorms over at least portions of the forecast area and will be no different this time. Precipitable water (PW) values, a good measure of available moisture in the atmosphere, increase sharply from Tuesday to Wednesday, and PWs reach close to an inch by late Wednesday afternoon. With modest instability, plenty of trigger, and broad diffluent flow that supports upward motion, thunderstorms are possible in Northern California and from the Siskiyous north and east to the Cascade foothills and eastward. Steering flow is from the south-southeast at 15 to 20 kt, so storms could move into West Side valleys, but it's a little too early for a mention of storms there. There will likely be small disturbances moving through Wednesday night so have added a broad area of shower chances. Time will tell if we have instability for thunderstorms Wednesday night, and we'll keep evaluating this. Thursday's weather could become significantly more active as the upper low moves closer to the forecast area and moves over Southern Oregon in the afternoon or evening. Uncertainty increases in what will happen Thursday because just a slight difference in low position and movement will determine what areas see thunderstorms and what areas don't...and how much rain we can expect with these. Therefore, we've painted a broad swath of a slight chance for thunderstorms from about the Josephine/Jackson County line north to Roseburg and points east. A drier, stable air mass moves in behind the low and thunderstorm chances end late Thursday. Dry weather is expected Friday and much of Saturday. Upper troughing could introduce a chance for showers late Saturday and Sunday but confidence on these details is low at this time. The trajectory of the trough does look like it should prevent any significant thunderstorm activity. && FIRE WEATHER...Updated 805 PM PDT Sunday 1 September 2019...Expect seasonably warm and dry conditions through Tuesday for the majority of the area. The exception will be from the coast into the western Umpqua Basin where night time and morning marine stratus intrusions will continue. Also expect normal diurnal wind regimes with locally breezy afternoon and evening west-northwest winds, especially east of the Cascades. Model solutions continue to converge with the mid-week forecast, bringing a closed upper to near the coast on Wednesday, with an unstable air mass feeding in from the south. This will bring instability and a slight chance of thunderstorms from the Siskiyous and Cascade foothills eastward Wednesday and Thursday. Over the next couple days we'll be trying to identify areas that stand the best chance for seeing scattered thunderstorms. Additionally, we'll be trying to quantify how much rain we can expect with these storms. For now, we're trying to use "slight chance of storm" wording in the forecast for all locations that could see thunderstorms in this pattern. && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...None. Pacific Coastal Waters...None.
Nearby
Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.